Virginia, 2007

Hail in Virginia, May 30, 2007

May 30, 2007 · NWS RNK · 3 events in 3 counties and zones

Severe thunderstorms produced large hail across portions of southwest Virginia during the late afternoon of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produced large hail across portions of southwest Virginia during the late afternoon of May 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 30, 2:06 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 30, 2:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED MAY 30 2007

.SYNOPSIS...
A DIFFUSE FRONTAL BOUNDARY REMAINS IN EXTREME WESTERN VIRGINIA AND
NORTH CAROLINA TODAY. DESPITE THIS...HIGH PRESSURE WILL REMAIN ANCHORED
ALOFT OVER THE MID ATLANTIC FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN OVER PATRICK AND CARROLL
COUNTIES TODAY. WEAK TO NO FLOW...THUS THESE ARE SLOW MOVERS. IFLOWS
GAUGE JUST NE OF REGION OF HEAVIEST RAINFALL PER RADAR...ONLY
REPORTING 0.15...SO THERE MAY BE SOME OVERESTIMATION. BEST RAINFALL
AMOUNT I COULD FIND WAS A MESONET STATION...MEADOWS OF DAN...WHICH
WAS NEAR A HALF INCH SINCE MIDNIGHT. WOULD EXPECT MORE STORMS TO
FILL IN NORTH AND NORTHEAST OF THIS LOCATION...AS THIS SEEMS TO BE
FAVORED AXIS FOR TODAY. WILL NEED TO TO WATCH CARROLL/PATRICK COUNTY
STORMS LATER TODAY FOR WATER PROBLEMS IF STORMS MAINTAIN. WOULD
EXPECT THESE STORMS TO REMAIN BELOW SEVERE LIMITS WITH RATHER WARM
PROFILE.

GFS/NAM DO SHOW A SHORTWAVE APPROACHING ON THURSDAY...WITH THE GFS
SUFFERING FROM CONVECTIVE FEEDBACK WITH THE STRENGTH OF ITS
DISTURBANCE IN COMPARISON TO THE NAM. HOWEVER...IT WILL NOT TAKE
MUCH FORCING TO GET CONVECTION GOING IN THIS ENVIRONMENT...SO WOULD
EXPECT MORE DEVELOP IN COMPARISON TO TODAY. BECAUSE THE OPERATIONAL
NAM AND SREF IS SHOWING MORE DEVELOP FURTHER EAST THURSDAY...DID
EXTEND SLT CH POPS INTO THOSE PARTS AND BEEFED UP SKY A BIT BY LATE
THURSDAY. SEEMS AS THOUGH GUIDANCE HAS BEEN TOO COLD LATELY...SO DID
SHADE ON THE HIGHER SIDE OF GUIDANCE FOR LOWS TONIGHT AND MAX T GRID
FOR THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
UPPER RIDGE OVER THE CENTRAL APPALACHIANS AND MID-ATLANTIC COAST
WILL ONLY MAKE A MINOR MOVE EASTWARD FRIDAY. EXPECT MUCH OF THE SAME
AS COMPARED TO PREVIOUS DAYS. DIURNAL AFTERNOON AND EARLY EVENING
ISOLATED TO SCATTERED SHOWERS AND STORMS...WITH PERHAPS JUST A
LITTLE BIT MORE COVERAGE IN THE MOUNTAINS GIVEN A SLIGHTLY WEAKER
CAP OVER THE AREA.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
SATURDAY THROUGH MONDAY.

FOR SEVERAL DAYS NOW...THE TRENDS IN THE MODEL GUIDANCE HAVE
SUGGESTED A SLOWER...MORE NORTHERN TRACK OF AN ADVERTISED
SHORTWAVE TROUGH MOVING OUT OF THE NORTH CENTRAL PORTIONS OF
CONUS. THIS TREND HAS RESULTED IN FORECAST TEMPERATURES NOT
COOLING DOWN AS QUICKLY AS PRIOR FORECASTS SUGGESTED DUE TO SLOWER
PROGRESSION OF THE SYSTEMS COLD FRONT INTO THE AREA...AND A DELAY
IN THE BETTER CHANCES OF PRECIPITATION FOR THE SAME REASON. THIS
TREND CONTINUES TODAY...AND THE FORECAST WILL BE REFLECTED AS
SUCH. ALSO...BEING BETTER REFLECTED NOW WILL BE FOR A PROLONGED
PERIOD OF TIME INTO EARLY NEXT WEEK WHERE PRECIPITATION CHANCES
WILL LINGER THANKS TO REINFORCING SHOTS OF ENERGY WRAPPING AROUND
WHAT WILL BE THE DEPARTING SHORTWAVE THROUGH. THIS LATEST FORECAST
SUGGEST THE BEST CHANCES OF SHOWERS AND STORMS OVER THE AREA ON
SUNDAY.

ONE POTENTIAL FLY IN THE OINTMENT WILL BE AN AREA OF LOW PRESSURE
PROGGED TO MOVE OUT OF THE GULF OF MEXICO ON SATURDAY...CROSS
SOUTHERN FLORIDA...AND BE OFF THE COAST OF THE CAROLINAS BY MONDAY
MORNING. IF THIS SYSTEM BEGINS TO TAKE ON TROPICAL CYCLONE
CHARACTERISTICS...STRONG SUBSIDENCE ON THE NORTHWEST SIDE OF THE
SYSTEM MAY LESSEN THE AMOUNT OF PRECIPITATION CURRENTLY BEING
FORECAST FOR THE AREA.

TUESDAY AND WEDNESDAY.

GUIDANCE POINTS TOWARD THE REBUILDING OF ANOTHER RIDGE OVER THE AREA
RESULTING A WARMING TREND IN TEMPERATURES...AND A DECREASING TREND
IN PRECIPITATION CHANCES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THE PATTERN CONTINUES...WITH THE UPPER RIDGE IN CONTROL. SOME
STRIKES ARE NOW SHOWING UP...AND A FEW MORE THUNDERSTORMS WILL
DEVELOP THROUGH THE REST OF THE DAYLIGHT HOURS. MOST LIKELY
TERMINALS FOR THIS WILL BE BLF/LWB/ROA. IF ANY OF THESE STORMS DO
DEVELOP OVER THESE TERMINALS...THEY WILL LIKELY EXPERIENCE LOWER VIS
INTO 12Z THURSDAY THAN INDICATED IN TAFS WITH FOG DEVELOPING. TRIED
TO FOLLOW WHAT HAPPENED LAST NIGHT WITH TIMING FOG AT LWB. GFS IS
MORE AGGRESSIVE THAN NAM WITH A FEW WEAK SHRTWVS APPROACHING FROM
THE SW ON THURSDAY. THE GFS LOOKS TO BE SUFFERING FROM CONVECTIVE
FEEDBACK CONSIDERING ITS STRENGTH RELATIVE TO THE NAM. NONETHELESS...IT
DOESNT TAKE MUCH FORCING IN AN ENVIRONMENT LIKE THIS...SUCH THAT
VCTS WAS INSERTED AT THE END OF THE TAF PERIOD AT BLF AND LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM
SHORT TERM...DS
LONG TERM...DS
AVIATION...KM
Hazardous weather outlook, May 30, 2:51 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 AM EDT WED MAY 30 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-310800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
351 AM EDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, May 30, 1:56 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT WED MAY 30 2007

VAZ018-022-301930-
CRAIG VA-ROANOKE VA-
256 PM EDT WED MAY 30 2007

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF NEW
CASTLE TO 4 MILES WEST OF CATAWBA TO 6 MILES SOUTHWEST OF CATAWBA.
THE STORMS WERE NEARLY STATIONARY. LOCATIONS THAT MAY BE AFFECTED BY
THE STORMS INCLUDE...CRAIG SPRINGS...SINKING CREEK...BRADSHAW...
ROUTE 42 AND ROUTE 311.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, May 30, 3:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT WED MAY 30 2007

VAZ024-302045-
ROCKBRIDGE VA-
408 PM EDT WED MAY 30 2007

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS EXTENDING FROM 3 MILES SOUTH OF GOSHEN...EASTWARD TO
NEAR ROCKBRIDGE BATHS. THESE STORMS WERE STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN
ADDITION...BRIEF VERY HEAVY DOWNPOURS OF UP TO 1.5 INCHES ARE LIKELY
FROM THESE STORMS. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, May 30, 3:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT WED MAY 30 2007

VAZ017-022-302045-
FLOYD VA-ROANOKE VA-
415 PM EDT WED MAY 30 2007

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF BENT MOUNTAIN...NEARLY
STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. IN
ADDITION...BRIEF VERY HEAVY DOWNPOURS OF UP TO 1.5 INCHES ARE LIKELY
FROM THESE STORMS. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ

The radar

The Sterling radar (KLWX), 171 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lexington (C)

When
May 30, 4:00 PM EST
Where
Lexington (C) County, Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
38.780, -79.450

Hail, Alleghany

When
May 30, 4:30 PM EST
Where
Alleghany County, 3 mi ENE of Clifton Forge City
Measured
1 in hail
Reported by
Public
Coordinates
37.837, -79.749

Hail, Botetourt

When
May 30, 5:40 PM EST
Where
Botetourt County, 4 mi NE of Buchanan
Measured
0.88 in hail
Reported by
Public
Coordinates
37.561, -79.628

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34058, 34064, 34066.